Coping With Epilepsy Citizens United for Research in Epilepsy
Free Advertisement
 

Go Back   Epilepsy Forum > Our House > The Foyer



Reply
 
LinkBack Thread Tools
  #1  
Old 10-23-2018, 10:46 AM
forward2007's Avatar
Weaving the Community Fabric
 
Join Date: Nov 2007
Posts: 444
Thanks: 32
Thanked 33 Times in 27 Posts

Vimpat OD/severe side effects


My seizures have been well controlled for a number of years and still are. I am taking carbamezepine, vimpat, and lamotrigine. I was on 200mg BID for several years. My neurologist thought my levels were low and raised my dosage of vimpat to 300mg BID. 2 days in a row I had severe dizziness and double vision. The second day I had to call 911 because it was so bad. I thought it was the carbamezepine but the ER Dr was the one who knew right away it was the vimpat. I was scared but most of all I was angry that my neurologist had raised my dosage above 200mg BID. I wasn't having any seizures. I still haven't had one. The ER Dr called my neurologist and my neurologist agreed to drop my vimpat dose back down to 200mg BID. It took me not being able to stand or walk and a 911 call to get my dose back to 200mg BID.
Reply With Quote
The Following User Says Thank You to forward2007 For This Useful Post:
Janus (11-05-2018)
  #2  
Old 10-23-2018, 11:29 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,451
Thanks: 947
Thanked 7,323 Times in 5,406 Posts
Quote :
My neurologist thought my levels were low and raised my dosage of vimpat to 300mg BID.
It's truly terrible (and dangerous) that your neurologist messed with your dosage for no reason other than your levels. Plenty of people have med blood serum levels that fall outside the recommended range, and they still have seizure control. (I'm one of them).

When I was first going on Lamictal, my neurologist wanted me to go up to the "recommended" 300mg day. I said that I preferred not to, given my history of responding to lower doses of meds. Not only that, but the "recommended" dose is lower in Europe -- so there appears to be something arbitrary about such recommendations. (Or perhaps Big Pharma is playing a role).

My neurologist got angry at me, and insisted that I would have a seizure at a lower dose. I said that I was of course aware of that possibility, but that it was my choice to make. Now it's ten seizure-free years later, and my dose has never been higher than 225mg/day. And she's no longer my neurologist.
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
forward2007 (10-23-2018)
  #3  
Old 10-23-2018, 01:15 PM
Porkette's Avatar
Venerable Voice of CWE
 
Join Date: Mar 2016
Location: New York
Posts: 1,366
Thanks: 344
Thanked 423 Times in 375 Posts
Hi forward2007,

I'm sorry to hear that your vimpat level became toxic. I've had that happen to me with other seizure meds or if I'm put on a antibiotic it will sometimes make my seizure med toxic.
When I first started vimpat I was put on 200 mg. a day then my neurologist increased the level to 400 mg. and I started having more seizures, rapid heartbeat and feeling dizzy. My neurologist put me down to 300 mg. a day and all of that stopped. Sometimes I find talking to my pharmacist is better than my Dr. because my pharmacists seems to know a lot more about the meds and what over the counter meds can interact with my seizure meds. I wish you the best of luck and I hope you are feeling better. May God Bless You!

Sue
Reply With Quote
  #4  
Old 10-25-2018, 07:46 PM
Sabbo's Avatar
Esteemed Pillar of the Community
 
Join Date: Feb 2016
Location: Tinley Park, IL
Posts: 721
Thanks: 17
Thanked 108 Times in 97 Posts
It's shocking that your dose was raised just because of a low blood level. While I was on Vimpat (at 400mg/day), my neurologist told me that were no real levels for it, & never had my levels taken. I was (& still am) on 400mg/day Topamax, as well. Now I've had to replace the Vimpat with 300mg Zonegran due to insurance.
Reply With Quote
  #5  
Old 10-26-2018, 09:02 AM
Weaving the Community Fabric
 
Join Date: Mar 2016
Posts: 229
Thanks: 2
Thanked 65 Times in 52 Posts
ive taken vimpat for 4yrs and have only have mild sides, doses between 200-400 mg a day
Reply With Quote
  #6  
Old 10-27-2018, 02:20 PM
forward2007's Avatar
Weaving the Community Fabric
 
Join Date: Nov 2007
Posts: 444
Thanks: 32
Thanked 33 Times in 27 Posts
Originally Posted by forward2007 View Post:
My seizures have been well controlled for a number of years and still are. I am taking carbamezepine, vimpat, and lamotrigine. I was on 200mg BID for several years. My neurologist thought my levels were low and raised my dosage of vimpat to 300mg BID. 2 days in a row I had severe dizziness and double vision. The second day I had to call 911 because it was so bad. I thought it was the carbamezepine but the ER Dr was the one who knew right away it was the vimpat. I was scared but most of all I was angry that my neurologist had raised my dosage above 200mg BID. I wasn't having any seizures. I still haven't had one. The ER Dr called my neurologist and my neurologist agreed to drop my vimpat dose back down to 200mg BID. It took me not being able to stand or walk and a 911 call to get my dose back to 200mg BID.
I realized my dose was raised from 200mg BID to 250mg BID, not 300mg BID.
Reply With Quote
  #7  
Old 10-27-2018, 08:22 PM
Sabbo's Avatar
Esteemed Pillar of the Community
 
Join Date: Feb 2016
Location: Tinley Park, IL
Posts: 721
Thanks: 17
Thanked 108 Times in 97 Posts
I still had breakthrough simple & complex partials while taking Vimpat & Topamax--400mg/day of each. Even now, on 400mg Topamax & 300mg Zonegran, I get breakthroughs.
Reply With Quote
The Following User Says Thank You to Sabbo For This Useful Post:
malfeasant67 (11-07-2018)
  #8  
Old 10-28-2018, 02:23 AM
cadsgj's Avatar
Weaving the Community Fabric
 
Join Date: Jun 2013
Location: Saskatchewan, Canada
Posts: 384
Thanks: 124
Thanked 137 Times in 119 Posts
Vimpat for me was a nightmare... dizzy, light headed shift from this world. Carbamazepine and lamotrigine wasn’t stopping the seizures so my neurologist tried it... after the nightmare, vimpat was booted and lamotringine raised. After my gran mal in September (already had stopped vimpat), I wonder just what may be chosen. Most people I’ve known taking vimpat, it doesn’t work well for them. For those whom the vimpat I is good, fingers crossed for you that it is a lot no time the drug is strong.
__________________
Each day has a picture the world would like to see
Reply With Quote
  #9  
Old 11-05-2018, 05:25 PM
Janus's Avatar
Esteemed Pillar of the Community
 
Join Date: Sep 2012
Location: Olympia, Washington
Posts: 944
Thanks: 784
Thanked 398 Times in 289 Posts
Wow, I'm sorry that happened to you forward2007. I write this because my doc just recently suggested vimpat. Afraid of 'benzos' for me I thought not. I have since seen a look at the chemical make up is that it is not falling under that category. Yes so I may need to it in because I have uncontrolled epilepsy with depakote, and lamotrigine. Can't use Keppra. So I really appreciate the post.
__________________
The purpose of life is to live it. People keep getting lost in trying to achieve something great and not living. -Alan Watts
Reply With Quote
  #10  
Old 11-05-2018, 05:32 PM
Sabbo's Avatar
Esteemed Pillar of the Community
 
Join Date: Feb 2016
Location: Tinley Park, IL
Posts: 721
Thanks: 17
Thanked 108 Times in 97 Posts
I didn't really have any bad side effects from Vimpat. The only problem I had (actually, it just got worse) was short term memory loss.
Reply With Quote
The Following User Says Thank You to Sabbo For This Useful Post:
forward2007 (11-06-2018)
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
[Info] Long term effects of Keppra & Vimpat cheekymonkey The Library 11 10-03-2017 01:54 PM
What side effects do you get from Vimpat? forward2007 The Kitchen 4 08-28-2013 08:16 PM
Vimpat Side Effects RunningGirl85 The Kitchen 7 08-13-2013 08:07 AM
Slight increase on Vimpat and now unbearable side effects jemsister The Kitchen 8 12-03-2012 08:41 PM


All times are GMT -5. The time now is 12:28 PM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.